Beginning Tecfidera two years ago I was prepared for the stomach upset and flushing. Apple sauce and aspirin in hand each morning and night I warded off of the side effects to a tolerable level until my body adjusted to the medication. Aside from a rare upset stomach or flushing when I skipped a few days of medication, I have been side effect free until now. Turns out there is a silent side effect we need to be mindful of as patients on Tecfidera – lymphopenia.
Research reveals some Tecfidera patients will develop lymphopenia. Low white cell and lymphocyte counts means a patient has lymphocytopenia or lymphopenia and these can drop as quickly as 2 – 22 months from starting the medication. So what does that mean? The body’s immune system is compromised. The lower the count the less the body can fight off infection or rare diseases such as PML from the JCVirus.
How do you know you have lymphopenia? There really are no symptoms unless you are having repeat infections. Tecfidera patients should have routine CBCs every 3-6 months, which will reveal both the white cell and lymphocyte counts.
Medpage Today. “Getting a Handle on Lymphopenia with Tecifidera”. http://www.medpagetoday.com/MeetingCoverage/CMSC/51905.
European Medicines Agency. “Updated recommendations to minimise the risk of the rare brain infection PML with Tecfidera”. http://www.ema.europa.eu/ema/index.jsp?curl=pages/news_and_events/news/2015/10/news_detail_002423.jsp&mid=WC0b01ac058004d5c1
Image from www.newhealthguide.org.